Wyoming, 2024

Damaging Winds in Wyoming, August 17, 2024

August 17, 2024 · NWS RIW · 3 events in 3 counties and zones

Monsoonal moisture moving northward encountered and advancing shortwave and brought strong to severe thunderstorms to southern and central Wyoming. The strongest wind gusts occurred in the higher elevations with a maximum wind gust of 81 mph at Red Canyon in the Wind River Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Monsoonal moisture moving northward encountered and advancing shortwave and brought strong to severe thunderstorms to southern and central Wyoming. The strongest wind gusts occurred in the higher elevations with a maximum wind gust of 81 mph at Red Canyon in the Wind River Mountains. Wind gusts over 60 mph were reported in portions of Sublette, Sweetwater and Fremont Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 17, 11:52 AM MST, 3 hours 5 minutes earlier. Its key messages:

  • Increasing monsoonal moisture today with widely scattered thunderstorms expected this afternoon and evening.
  • Storm activity will be a bit further east of the Divide Sunday.
  • Continued active but weaker pattern throughout the week with more seasonable temperatures expected.
Area forecast discussion, Aug 17, 11:52 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1252 PM MDT Sat Aug 17 2024

.KEY MESSAGES...

- Increasing monsoonal moisture today with widely scattered
  thunderstorms expected this afternoon and evening.

- Storm activity will be a bit further east of the Divide
  Sunday.

- Continued active but weaker pattern throughout the week with
  more seasonable temperatures expected.

&&

.DISCUSSION...
Issued at 1235 PM MDT Sat Aug 17 2024

Current IR depicts the ridge of higher heights extending in from
the south to southeast as monsoonal moisture starts to pump
more northeastward across the Rocky Mountain west. Radar shows
increasing activity across Utah currently pushing northeast
towards far reaches of southwest Wyoming. Areas along the border
should start to see activity cross over by 2-3PM spreading
northeast into the rest of the afternoon and evening hours.
Flooding concerns are at low confidence at this point with the
bulk of the stronger instability and vort max in northern Utah
pushing into Idaho. PWAT values less than half an inch at this
point for areas of deep southwest Wyoming but something to keep
an eye on for a more localized threat. Otherwise, stronger winds
are the main concern as 40-50 mph gusts are possible with the
strongest cells as they push out of northeastern Utah.
Currently any reports are calling for these values to be max at
this point where as the further northeast these get, the weaker
of an environment to flourish in. With moderate steering flow
speeds, expect faster moving storms in a multicell structure
making for the aforementioned lower flood threat and higher in
the wind department. Modest CAPE and lapse rate values at best,
indicate a lower end severe threat as these storms enter the CWA
but these far reaches of the area will be the most to be
concerned with.

Otherwise, these storms will progress towards the Winds by 5-6PM
with uncertainty on if these will hold together and make it into
the Wind River Basin and beyond towards sunset into the
overnighthours. Some models indicate this occurring but others
not so much. Thus, confidence low, and even if this occurs,
little to no threats will occur with them. Areas along the wind
corridor stretching to Casper and the I-25 corridor will see
these storms hold better together southeast of the Winds, but
again any stronger threat will be diminished with the setting
sun and loss of stability into the overnight hours. These will
push east out of the CWA by the early Sunday morning hours with
another round expected for Sunday afternoon and evening
progressing further east of the Divide as the monsoonal push
furthers itself into eastern portions of the CWA. Similar
threats expected with wind the main hazard with this next
compact shortwave across the state.

Going forward, monsoonal moisture weakens throughout the weak,
although a continued active pattern with the upper level low
ongoing across the Pacific northwest. This will continue to
weaken the upper level high with increasing divergence aloft as
it moves more east into the southeastern portions of the US.
Otherwise, the aforementioned low will slowly fill and push
east finally kicking out to the east by Saturday of next week.
Seasonable temperatures and winds expected throughout as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1114 AM MDT Sat Aug 17 2024

A surge of monsoonal moisture will push into the region this
afternoon. This looks to be mainly a later-day show with impacts
beginning around 22Z west of the Divide and after 01Z east of the
Divide. Instability is limited, so thunderstorms are not expected to
be strong to severe, however, gradient-driven and thunderstorm-
enhanced winds could be a significant threat. Gradient-driven
southwest winds with gusts 20 to 25kts will be possible across
west of the Divide terminals, along with KCPR and lesser
likelihood at KLND and KRIW by mi-afternoon. As storms move into
these areas from the southwest (out of UT) by mid-afternoon,
gusts could increase to 30 to 40kts or perhaps higher. These
stronger gusts are more likely to impact KLND and KRIW after
00Z, than the weaker gradient winds earlier in the afternoon,
and could even impact as far north as KWRL later in the evening
(towards 05-06Z). Winds will decrease to mostly light (<10kts)
and storms will exit the region through the overnight period.
Mostly clear skies and light winds will then start Sunday
morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 357 AM MDT Sat Aug 17 2024

Elevated fire weather conditions are expected for much of the area
this afternoon ahead of surging monsoonal moisture that will arrive
to southwestern Wyoming around noon. This will bring showers and
thunderstorms mainly west of the Divide, as well as strong
southwesterly wind that will eventually move east of the Divide late
this afternoon and evening. While humidity will increase notably,
the wind will likely arrive suddenly and could cause issues for
ongoing fires.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Lowe
AVIATION...Hensley
FIRE WEATHER...Myers
Hazardous weather outlook, Aug 17, 4:02 AM MST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
502 AM MDT Sat Aug 17 2024

WYZ001>020-022>030-181300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
502 AM MDT Sat Aug 17 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected across
southwestern Wyoming this afternoon and evening with a few storms
pushing east of the Divide as well. Isolated flash flooding and
strong wind gusts are possible with this activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...Thunderstorm chances continue.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 17, 12:46 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
146 PM MDT Sat Aug 17 2024

WYZ027-028-172015-
South Lincoln County-Rock Springs and Green River-
146 PM MDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN AND WEST
CENTRAL SWEETWATER COUNTIES THROUGH 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Granger, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Granger around 150 PM MDT.

This includes Interstate 80 between mile markers 57 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4125 11005 4158 11005 4158 11031 4194 11028
      4176 10955 4150 10971 4125 10977
TIME...MOT...LOC 1945Z 201DEG 28KT 4159 10999

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Aug 17, 1:04 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
204 PM MDT Sat Aug 17 2024

WYZ019-023>030-180000-
Green Mountains and Rattlesnake Range-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter
204 PM MDT Sat Aug 17 2024

...A CLUSTER OF STRONG THUNDERSTORMS AND OUTFLOW WIND WILL IMPACT
LINCOLN, SWEETWATER, SUBLETTE, AND NATRONA COUNTIES THROUGH 600
PM MDT...

At 200 PM MDT, Doppler radar was tracking an area of strong
thunderstorms and outflow wind gusts pushing through Uinta County
extending into Lincoln and Sweetwater Counties.

HAZARD...Wind gusts up to 50 to 55 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Sublette and southern Lincoln Counties, including the following
locations... Sacajawea Campground and Cokeville Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.
Special weather statement, Aug 17, 2:18 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
318 PM MDT Sat Aug 17 2024

WYZ019-023>030-172330-
Green Mountains and Rattlesnake Range-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Afton, Alpine,
Star Valley Ranch, Thayne, Pinedale, La Barge, Big Piney, Farson,
Kemmerer, Cokeville, Rock Springs, Green River, and Wamsutter
318 PM MDT Sat Aug 17 2024

...A CLUSTER OF STRONG THUNDERSTORMS AND OUTFLOW WIND WILL IMPACT
LINCOLN, SWEETWATER, SUBLETTE, AND NATRONA COUNTIES THROUGH 600
PM MDT...

At 200 PM MDT, Doppler radar was tracking an area of strong
thunderstorms and outflow wind gusts pushing through Uinta County
extending into Lincoln and Sweetwater Counties.

HAZARD...Wind gusts up to 50 to 55 mph. Isolated gusts near or
exceeding 60 mph are possible

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

The line of storms will gradually move north across parts of
Sweetwater, Lincoln, and Sublette Counties through the evening.

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
August 17, 2:57 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A 60 mph wind gust was reported at the Southwest Wyoming Regional Airport near Rock Springs.

Thunderstorm Wind, Sublette

When
August 17, 3:02 PM MST to 3:16 PM MST
Where
Sublette County, (Bpi)big Piney Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.580, -110.120

Winds gusted as high as 68 mph at the Big Piney / Marbleton airport.

Thunderstorm Wind, Fremont

When
August 17, 3:58 PM MST to 5:10 PM MST
Where
Fremont County, 6.93 mi NNE of Miners Delight to 1.1 mi NW of Lander
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
42.620, -108.610

Thunderstorms crossed the Wind River Mountains. Strong winds were produced by those thunderstorms at Red Canyon with wind gusts as high as 81 mph. The thunderstorms then progressed toward Lander and brought high wind there as well. A maximum wind gust of 74 mph was reported at the Lander airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206512, 1206510, 1206532.